Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

September 22, 2017Rusk County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Sep 22, 2017, 11:39 AM CDT for Rusk County, Wisconsin. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2017, 11:39 AM CDT (16:39 UTC)
Expired
Sep 22, 2017, 12:00 PM CDT
In force
21 min
Issued by
NWS Twin Cities, MN

County Rusk County, WI

The radar

The Duluth radar (KDLH), 157 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2205 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

808 
WWUS83 KMPX 221639
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1139 AM CDT FRI SEP 22 2017

WIZ016-221700-
Rusk-
1139 AM CDT FRI SEP 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RUSK COUNTY...

At 1139 AM CDT, a strong thunderstorm was located near Deer Lake, or
12 miles northwest of Ladysmith, moving northeast at 50 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of northern Rusk 
County.

LAT...LON 4550 9134 4554 9143 4563 9143 4564 9141
      4564 9083
TIME...MOT...LOC 1639Z 239DEG 42KT 4558 9130 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 22, 5:56 AM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, Sep 22, 5:56 AM CDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
556 AM CDT Fri Sep 22 2017

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Fri Sep 22 2017

As of 3AM this morning, the warm front had lifted to the I-94
corridor from Alexandria toward St Cloud, with a mostly capped
environment in the warm sector.  However, accas was fairly
widespread across the state of Iowa and quickly advancing northward.
So, convection is trying across that region and a few cells have
overcome the cap but remain very isolated.

In the vicinity and north of the front though, more widespread
thunderstorms continue to develop early this morning. Expect storms
to move east through central MN through the mid morning hours.  The
warm front will lift north of the forecast area today, with a cap in
place through the day.  850mb temps will soar to near +25C by this
afternoon and southerly flow will bring winds of 15-20 with gusts to
30 MPH as the surface low works through the eastern Dakotas through
northern Minnesota tonight.  Still expect highs in the upper 80s and
low 90s with dewpoints in the low 70s to make for apparent
temperatures in the upper 90s to about 100 degrees this afternoon.
Wet bulb globe temperatures look to reach the lower 80s this
afternoon across most of southern Minnesota and west central
Wisconsin.

The cold front will remain mainly to our west through the evening,
but will begin to encroach on western MN overnight.  With this
boundary comes our next chance of thunderstorm activity.  Due to the
SW to NE orientation of the front, the highest pops overnight are
across much of northern MN extending to the SW encompassing much of
western MN.  Expect eastern MN and western WI to remain dry
overnight with that front reaching western MN by 12Z.

.LONG TERM...(Saturday through Thursday)
Issued at 400 AM CDT Fri Sep 22 2017

Saturday/Saturday night will be wet across the northwestern 1/4 of
MPX forecast area. As with previous discussions, the abnormally
high PWAT values combined with a nearly stationary front, and several
rounds of thunderstorms, will lead to the potential of flooding.
Later shifts may need to see if a Flood Watch needs to be issued
in portions of west central/central Minnesota. Currently WPC has a
slight risk of excessive rainfall on Saturday/Sunday for portions
of west central/southwest and central Minnesota.

After Saturday night,

Although models /EC, GFS, GEM/ are similar in the evolution of the
break down of the upper ridge across the Great Lakes, and mean
trough over the western 1/4 of the CONUS by Sunday night, there
remains a few differences past Sunday.

First, how much energy is left in the Rockies once the mean trough
out west de-amplifies, and one of the short waves move across the
Northern Plains, Upper Midwest by Tuesday? Both the GFS/EC hold more
energy across the southern Rockies compared to the GEM. The GEM
keeps a more progressive long wave trough moving across the Northern
Plains/Upper Midwest by midweek. Although this is similar to the GFS
by late in the week, both these models have a more significant short
wave diving southeast across the Midwest compared to the EC. This
will have considerable differences in the weather next week on which
model is correct. The best approach is to continue a more ensemble
mean which leads to a less amplified short wave diving across the
Midwest. Plus, an upper ridge begins to build back across the
northern Rockies, leading to milder conditions late next week, and
into the first week of October. In simple terms, the abnormally warm
weather will turn more seasonable by early next week, along with a
round or two of showers and thunderstorms, especially late
Monday/Tuesday as the mean short wave ejects across the Upper
Midwest. Drier and more seasonable temperatures will return by
Wednesday/Thursday, with questionable conditions by Friday, and into
next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 553 AM CDT Fri Sep 22 2017

Isolated thunderstorms in region this morning should come to an
end by mid morning. Main concern during the day is the strong
southerly winds. In generally, 20G30kts is not out of the
question if deep enough mixing is achieved. We will see the cold
front enter western MN after dark with the chance of precip
increasing there overnight. Eastern sites should remain dry
through the period

KMSP...expect the thunderstorm activity to our west to remain west
of MSP as it continues on a NNE course this morning.

/OUTLOOK FOR KMSP/
Sat...Mainly VFR. Slight chance MVFR/TSRA. Winds SSW 5-10 kts.
Sun...Mainly VFR. Slight chance MVFR/TSRA. Winds SW 5-10 kts.
Mon...MVFR/TSRA. Winds S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for MNZ060>063-068>070.

&&

SHORT TERM...SPD
LONG TERM...JLT
AVIATION...SPD
Hazardous weather outlook, Sep 22, 4:07 AM CDT, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
407 AM CDT Fri Sep 22 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
230915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
407 AM CDT Fri Sep 22 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Morning thunderstorms are likely across central Minnesota. Some
could produce large hail and strong winds.

Hot and humid conditions are expected today with peak afternoon
heat indices between 95 and 100 expected. Heat illnesses may occur,
primarily for those who are active outdoors.

Additional thunderstorms are possible tonight across western and
central Minnesota. There is a marginal risk of severe weather in
this area. The main threats will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances for thunderstorms exist from Saturday through
Monday night. There is a marginal risk of severe weather Saturday
with the main threats being hail and wind.

Repeated rounds of thunderstorms this weekend in western
Minnesota will also lead to an increased risk for flooding.

Hot and humid conditions with heat indices into the mid 90s are
expected again Saturday from southeast Minnesota into western
Wisconsin. Heat illnesses may occur, primarily for those who are
active outdoors.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight in western MN.

In the hours before

Special weather statement, Sep 22, 8:27 AM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
827 AM CDT FRI SEP 22 2017

MNZ044-051>053-221415-
Isanti-Sherburne-Mille Lacs-Chisago-
827 AM CDT FRI SEP 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MILLE LACS...
NORTHWESTERN CHISAGO...ISANTI AND NORTHEASTERN SHERBURNE COUNTIES...

At 827 AM CDT, a strong thunderstorm was located near Elk River, or
19 miles northeast of Buffalo, moving northeast at 45 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cambridge, St. Francis, Isanti, Zimmerman, Princeton, Rush City,
Spencer Brook, Stanchfield, Dalbo, Sherburne National Wildlife
Refuge, Cambridge Airport and Princeton Airport.

This includes the following highways...
 Interstate 35 between mile markers 157 and 162.
 U.S. Highway 169 between mile markers 168 and 181.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4572 9287 4571 9287 4541 9333 4541 9348
      4545 9375 4573 9352
TIME...MOT...LOC 1327Z 215DEG 38KT 4538 9359
Local storm report, Sep 22, 9:07 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
907 AM CDT FRI SEP 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HAIL             1 NW ROCKFORD           45.10N 93.75W
09/22/2017  E0.75 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

MKM
Local storm report, Sep 22, 9:09 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
909 AM CDT FRI SEP 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             1 ENE WAHKON            46.13N 93.50W
09/22/2017  E1.50 INCH       MILLE LACS         MN   EMERGENCY MNGR

            REPORTED AT CHIMINISING DISTRICT ON SE
            CORNER OF LAKE MILLE LACS.

&&

MKM
Special weather statement, Sep 22, 10:19 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1019 AM CDT FRI SEP 22 2017

WIZ016-221545-
Rusk-
1019 AM CDT FRI SEP 22 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN RUSK COUNTY...

At 1018 AM CDT, a strong thunderstorm was located near Rusk County
Airport, or near Ladysmith, moving northeast at 45 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Ladysmith, Hawkins, Tony, Conrath, Glen Flora, Ingram and Rusk County
Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4536 9102 4549 9116 4564 9120 4564 9068
      4544 9068
TIME...MOT...LOC 1518Z 241DEG 37KT 4555 9102
Special weather statement, Sep 22, 10:37 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1037 AM CDT FRI SEP 22 2017

WIZ015-016-221600-
Barron-Rusk-
1037 AM CDT FRI SEP 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RUSK AND NORTHERN
BARRON COUNTIES...

At 1037 AM CDT, a strong thunderstorm was located over Clayton, or 22
miles southwest of Rice Lake, moving northeast at 50 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Rice Lake, Barron, Cumberland, Cameron, Turtle Lake, Almena, Haugen,
Arland, Cumberland Airport, Brill, Rice Lake Airport and Comstock.

This includes U.S. Highway 53 between mile markers 138 and 152.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4531 9204 4542 9216 4544 9216 4564 9186
      4563 9122
TIME...MOT...LOC 1537Z 229DEG 45KT 4533 9214
Special weather statement, Sep 22, 11:39 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1139 AM CDT FRI SEP 22 2017

WIZ016-221700-
Rusk-
1139 AM CDT FRI SEP 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RUSK COUNTY...

At 1139 AM CDT, a strong thunderstorm was located near Deer Lake, or
12 miles northwest of Ladysmith, moving northeast at 50 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of northern Rusk
County.

LAT...LON 4550 9134 4554 9143 4563 9143 4564 9141
      4564 9083
TIME...MOT...LOC 1639Z 239DEG 42KT 4558 9130

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 12:13 AM CDTSpecial Weather StatementMPXMille Lacs32 min
Sep 22, 3:30 AM CDTSevere Thunderstorm WarningMPXDouglas30 min
Sep 22, 4:00 AM CDTSpecial Weather StatementMPXTodd45 min
Sep 22, 4:14 AM CDTSevere Thunderstorm WarningMPXTodd34 min
Sep 22, 4:28 AM CDTSevere Thunderstorm WarningMPXMorrison, Todd21 min
Sep 22, 5:40 AM CDTSevere Thunderstorm WarningMPXKanabec21 min
Sep 22, 7:01 AM CDTSpecial Weather StatementMPXKanabec, Mille Lacs59 min
Sep 22, 7:03 AM CDTSpecial Weather StatementMPXWright42 min
Sep 22, 8:03 AM CDTSpecial Weather StatementMPXSherburne42 min
Sep 22, 8:18 AM CDTSpecial Weather StatementMPXKanabec, Mille Lacs57 min
Sep 22, 8:27 AM CDTSpecial Weather StatementMPXIsanti48 min
Sep 22, 7:05 AM CDTSpecial Weather StatementMPXBarron40 min
Sep 22, 9:49 AM CDTSevere Thunderstorm WarningMPXBarron, Rusk26 min
Sep 22, 10:19 AM CDTSpecial Weather StatementMPXRusk26 min
Sep 22, 10:37 AM CDTSpecial Weather StatementMPXBarron23 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.